South Dakota, 2005

Damaging Wind in South Dakota, June 9, 2005

June 9, 2005 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 9, 2:20 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 9, 2:20 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT THU JUN 9 2005

.DISCUSSION...
IMPRESSIONS THRU THE DAY OF FIRST SHOT OF HVY RAIN DVLPG AND SPRDG
INTO WRN FCST AREA MAINLY W OF JAMES RVR ARE BEAREING OUT. BEST
MOISTR CONVERGNCE HAS CONTINUALLY BEEN S OF THE WRN PART OF FCST
AREA WHERE CONVECTN CONTS TO DVLP. MEANWHILE LTL SUPPOER FOR DECENT
RAIN TO THE E WITH STABLZD AIR TO THE S. HWVR THIS SHUD CHANGE LATE
TNGT AS DECENTLY DEFINED SHRTWV APPCHS WITH ITS LIFT AND PLENTY OF
MOISTR AVBL THEWREFORE WQILL CONT TO GO FOR THE HEAVIEST RAIN
POTENTL LATE TNGT FOR ROUGHLY W OF YKN TO FSD THEWN DOWN TO E OF
SUX. WILL KEEP FLOOD WATCH AS IS FOR THIS ESPLY AS THIS IS THE AREA
MOST SATURATED.

ACTVTY SHUD TAIL OFF FROM THE SW LATE TNGT AND ERY FRI MRNG. THEN WE
WILL AWAIT NEXT SHOT FRI NGT INTO SAT. ON THIS THINK ETA DOES A
RATHER MPOOR JOB IN KEEPNG SYS TOO WK BUT ESPLY TOO FAR SW. LIKE
ACTVTY TNGT EXZPCT SUPPORT FOR SHWRS/TSTMS INCLUDG HVY RAIN TO BE
FRTHR NW THAN WHERE SOME MODELS HAVE IT...THO GFS SEEMS TO BE BETTER
FOR FRI NGT. THIS SHOT OF COURSE WILL BE OVER THE SERN FCST AREA BUT
NOT SE OF FCST AREA AS ETA IS SHOWING. WILL ALSO MENTN HVY RAIN SE
FRI NGT.

SAT SHUD SEE ANOTHER TAILOFF BY LATE IN THE DAY. SUN/MON SUS MORE
QSTNBL WITH SOME PTENTL FOR MORE HVY RAIN AND PRBLYT BETTER SVR WX
POTENTL IF MODEL TREND FOR SEEPR STGR SYS CONTS.

WILL CONT TO GO WITH THE DRY PATTERN IDEA FOR TUE THRU THU. LAST
UPPER LOW SHUD BE LIFTG OUT BY LATE MON OR MON NGT...THEN ALL MODELS
SHOW NWRLY UPR FLOW WITH SOME RDGNG OVER AREA. EVENTUALLY TSTMS THIS
PATTRN NOT OUT OF QSTN BUT IT DOES LOOK LIKE WE WILL BREAK THIS WET
PATTRN.

TEMPS OF COURSE WILL BE MODIFIED BY CLDS AND PCPN NEXT SVRL DAYS SO
NOTHNG REAL WARM. HWVR WILL NOT GO EXTRAORDINARILY COOL EITHER WITH
MUCH OF THE RAIN DUE TO FALL AT NIGHT. SOME WARMNG EXPECTED EVEN
WHEN SKIES STAY MOCLDY DURG DAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH 7PM TNGT-NOON FRIDAY SDZ061-062-065>071.
MN...FLOOD WATCH 7PM TNGT-NOON FRIDAY MNZ098.
IA...FLOOD WATCH TNGT-NOON FRIDAY IAZ001-012-020-031.
NE...FLOOD WATCH TNGT-NOON FRIDAY NEZ013-014.

&&

WILLIAMS
Hazardous weather outlook, Jun 9, 10:50 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 AM CDT THU JUN 09 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1150 AM CDT THU JUN 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL SLOWLY SPREAD
NORTH ACROSS MUCH OF THE AREA THROUGH THE AFTERNOON...WITH BEST
CHANCES SOUTH OF INTERSTATE 90. SEVERE WEATHER IS NOT EXPECTED
WITH ANY OF THE THUNDERSTORMS. HOWEVER...A FEW OF THE
THUNDERSTORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL...MAINLY
SOUTH OF A YANKTON TO SPENCER IOWA LINE.

THUNDERSTORMS SHOULD REDEVELOP OVER NEBRASKA AND SPREAD NORTHEAST
TONIGHT. SEVERE WEATHER IS ALSO NOT ANTICIPATED WITH THESE
THUNDERSTORMS...ALTHOUGH RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL
BE POSSIBLE IN SOME AREAS.

FLOODING...
HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS LATER
TONIGHT...ESPECIALLY IN FAR SOUTHEAST SOUTH DAKOTA...AND ADJACENT
AREAS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND EXTREME
SOUTHWEST MINNESOTA. WITH THE GROUND NEARLY SATURATED IN THESE
AREAS ALREADY...AND THE POTENTIAL FOR HEAVY RAIN TO FALL IN A
SHORT PERIOD OF TIME...FLASH FLOODING COULD OCCUR WITH THESE
STORMS. IN ADDITION...LOCAL STREAMS AND CREEKS...SOME OF WHICH
ARE ALREADY RUNNING NEAR BANKFULL...MAY SEE RAPID RISES DUE TO
THE RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR THUNDERSTORMS WITH HEAVY RAINFALL WILL AGAIN BE
FOUND ACROSS THE AREA ON FRIDAY NIGHT...AND AGAIN ON SUNDAY
NIGHT. AT THIS TIME...IT IS DIFFICULT TO DETERMINE EXACTLY WHERE
THE HEAVIEST RAIN WILL FALL. SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 9, 3:28 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 E ROYAL               43.06N 95.24W
06/09/2005  0.88 INCH        CLAY               IA   TRAINED SPOTTER

&&

BT
Local storm report, Jun 9, 6:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      MITCHELL                43.73N 98.03W
06/09/2005                   DAVISON            SD   BROADCAST MEDIA

            WATER ON NORWAY STREET IS 3 TO 4 INCHES DEEP AND HAS
            PROMPTED CLOSURE BY POLICE. UP TO 715 PM, 2.25 INCHES OF
            RAIN HAS BEEN MEASURED AT THE KMIT RADIO STATION. ONE
            MOTORIST IN A FOUR WHEEL DRIVE SAID THAT THE WATER
            SPLASHED UP OVER THE HEADLIGHTS WHEN DRIVING THROUGH THE
            WATER.

&&

TRM
Local storm report, Jun 9, 7:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     SALEM                   43.72N 97.39W
06/09/2005  74 MPH           MCCOOK             SD   EMERGENCY MNGR

&&

CJANSEN
Local storm report, Jun 9, 7:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     2 E SALEM               43.72N 97.35W
06/09/2005  65 MPH           MCCOOK             SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jun 9, 7:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND GST     6 NNE HUMBOLDT          43.73N 97.03W
06/09/2005  70 MPH           MINNEHAHA          SD   TRAINED SPOTTER

            WINDS GUSTED UP TO ABOUT 70 MPH, BREAKING DOWN TREE LIMBS
            UP TO AN INCH IN DIAMETER.

&&

TRM
Local storm report, Jun 9, 7:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     5 S MARION              43.35N 97.26W
06/09/2005  65 MPH           TURNER             SD   EMERGENCY MNGR

&&

CJANSEN

The radar

The Sioux Falls radar (KFSD), 54 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 9, 8:00 PM CST
Where
Lake County, 1 mi S of Madison
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.983, -97.117

Thunderstorm winds caused tree damage. One tree fell into a power line and damaged a transformer, causing a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459996.